Thunderstorm Wind, Mitchell
- When
- August 11, 4:30 PM CST
- Where
- Mitchell County, 0.69 mi S of Cawker City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.510, -98.430
Mitchell County dispatch relayed this report.
Late on this Thursday afternoon, a fairly compact and quick-moving cluster of strong to marginally severe thunderstorms raked northeastward through eastern portions of North Central Kansas, mainly affecting Osborne, Jewell, eastern Smith and northwestern Mitchell counties. Although ground-truth severe verification did not materialize from each of these counties, there were still several reports…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Late on this Thursday afternoon, a fairly compact and quick-moving cluster of strong to marginally severe thunderstorms raked northeastward through eastern portions of North Central Kansas, mainly affecting Osborne, Jewell, eastern Smith and northwestern Mitchell counties. Although ground-truth severe verification did not materialize from each of these counties, there were still several reports of wind gusts in the 50-65 MPH range, highlighted by a measured gust of 63 MPH at Glen Elder and estimated 60 MPH at Cawker City. Within the local six-county area, initial development flared up over Osborne County between 4-5 p.m. CDT. During the ensuing few hours, this multicell cluster tracked northeast before largely exiting into south central Nebraska by 7 p.m. CDT. Although there were no additional severe storms, another cluster of non-severe convection brushed up into Mitchell County out of central Kansas a bit later in the evening, and hours later (well after midnight), the weakening remnants of a Nebraska storm complex limped into areas primarily north of Highway 36. Rainfall-wise, most local places affected by the afternoon storms measured anywhere from 0.50-2.00.
Focusing on the meteorological background, mid-upper level forcing was respectable for mid-August as North Central Kansas was positioned downstream from a broad, slow-moving trough edging from the Northern Rockies toward the Dakotas. At the surface, a very slow-moving/weak cold front gradually worked its way southeastward through the region during the evening/overnight. However, this round of late afternoon severe weather was strongly tied to weak convergence and considerable instability focused along a pre-frontal surface trough stretched from southwest KS into southeast NE. Despite fairly weak deep-layer wind shear only around 30 knots, these storms quickly became severe in an environment featuring at least 2000-3000 J/kg mixed-layer CAPE and surface dewpoints well into the low-mid 70s F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 3:00 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 400 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening through Friday) Issued at 322 PM CDT Thu Aug 11 2016 A cold front extends from around Ord down to Lexington late this afternoon. Expected this front to slowly push southeast through the evening and overnight hours, providing a focus for shower and thunderstorm development. Already see a few storms firing up along this line, but expect the better and more organized activity to form during the 5pm to 10 pm time frame. With plenty of instability...on the order of several thousand J/kg according to the latest mesoanalysis...and modest shear to work with...there is definitely the chance for any thunderstorms that do develop to rapidly intensify and become severe during the late afternoon through early evening hours. While there has been substantial mid level cloud cover across the northwestern quadrant of the local area...holding down temps and preventing the CAP from eroding more quickly...continue to think that forcing from the frontal boundary will be sufficient to trigger a good amount of thunderstorm coverage over the next 6 to 10 hours. Given the shear and instability profile, hail to the size of golf balls along with 60 mph gusts/outflows will both be possible with the strongest storms. In addition, due to the slow moving nature of this front, heavy rainfall could also be of a lesser concern, mainly limited by the fact the ground is so dry ahead of this front. While this front is expected to be the main focus of activity this evening and overnight...expect a second surge in activity as forcing from an upper vort to the west could spark additional activity towards morning. As this front then tracks further southeast early Friday morning, instability will wane and the severe threat will be gone, with the chance for any additional showers and thunderstorms ending across north central Kansas by noon. Thereafter, should see some partial clearing late in the day, with afternoon temps return to near or just below seasonal norms. .LONG TERM...(Friday night through Thursday) Issued at 322 PM CDT Thu Aug 11 2016 Northwesterly flow aloft will return to the local area behind the aforementioned front ushering in a more seasonal airmass with near normal temps expected through the entire extended period. Could see a few thunderstorms develop with an upper level disturbance late Saturday night/early Sunday morning, but overall, no significant or widespread chances for thunderstorms exist through early next week. The next best chance for thunderstorms will come late in the period when another frontal boundary approaches the local area towards the middle of next week, and opted to keep the chances for thunderstorms given by blended model data for the time being. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 1224 PM CDT Thu Aug 11 2016 Prevailing VFR conditions are expected at both terminals through the period, but expect an increasing chance for a TSRA through the late afternoon and early evening hours which could result in temporary MVFR conditions. Otherwise...High clouds this afternoon are expected to continue to thicken...with cigs lowering to near 10kft by around 12/00z. Winds are expected to be light throughout...with southerly winds near 10kts this afternoon expected to diminish with an approaching cold front and become northerly near 10kts late tomorrow morning/afternoon. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 313 PM CDT THU AUG 11 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 122015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 313 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH TONIGHT... WITH THE POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE. THE PRIMARY HAZARDS ARE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS NEAR 60 MPH...ALONG WITH LOCALLY HEAVY RAINFALL. FOR THE REMAINDER OF THE AFTERNOON...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE FORECAST FOR LOCATIONS MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM YORK NEBRASKA TO PHILLIPSBURG KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE FORECAST AREA DURING THE MORNING HOURS FRIDAY...ESPECIALLY SOUTH OF INTERSTATE 80 AND ACROSS NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. OTHER SMALL CHANCES FOR THUNDERSTORMS EXIST SATURDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PORTIONS OF THE LOCAL FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
448 PM CDT THU AUG 11 2016
KSZ006-018-112230-
OSBORNE KS-SMITH KS-
448 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SOUTHEASTERN SMITH
COUNTIES UNTIL 530 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ALTON...OR 30 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...NATOMA...PORTIS...ALTON AND HARLAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3949 9902 3981 9858 3966 9850 3957 9851
3957 9849 3913 9849 3913 9905
TIME...MOT...LOC 2147Z 232DEG 23KT 3947 9888
HEINLEINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT THU AUG 11 2016
KSZ007-NEZ086-112315-
JEWELL KS-NUCKOLLS NE-
529 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL AND SOUTHEASTERN NUCKOLLS
COUNTIES UNTIL 615 PM CDT...
AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BURR OAK...OR 29 MILES WEST OF BELLEVILLE...MOVING NORTHEAST AT
25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...BURR OAK...HARDY...RUSKIN...IONIA...WEBBER...
NORA...LOVEWELL STATE PARK...BOSTWICK AND MONTROSE.
LAT...LON 4000 9793 3987 9793 3957 9831 3957 9850
3973 9851 4025 9799 4013 9782 4000 9782
TIME...MOT...LOC 2229Z 221DEG 22KT 3989 9818
HEINLEINThe Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
3 thunderstorm wind. Local standard time, as filed.
Mitchell County dispatch relayed this report.
A mesonet site indicated a peak wind gust of 63 mph at 545 pm CDT.
A large tree limb was down near Highway 14 and R road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654909, 654910, 654908.